New Mexico, 2011

Drought in New Mexico, September 1 to 30, 2011

September 1 to 30, 2011 · NWS EPZ · 7 events in 7 counties and zones

Below average rainfall for the month of September allowed most locations to remain in extreme to exceptional drought with the Western Gila region seeing a return to exceptional drought conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Below average rainfall for the month of September allowed most locations to remain in extreme to exceptional drought with the Western Gila region seeing a return to exceptional drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 12:46 PM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Aug 31, 12:46 PM MST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
146 PM MDT WED AUG 31 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING WARM MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THE REMAINDER OF THIS WEEK WITH MOST
THUNDERSTORMS CONFINED TO THE HIGHER MOUNTAINS. A COLD FRONT WILL
DROP INTO THE REGION FROM THE NORTH SUNDAY AND MONDAY RESULTING IN
SOME INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ALONG WITH
COOLER TEMPERATURES.

&&

.DISCUSSION...
STRONG EAST TO WEST ORIENTED RIDGE LOFT EXTENDS ACROSS CENTRAL
NEW MEXICO THIS AFTERNOON WITH AXIS MOVING ONLY SLIGHTLY NORTHWARD
THROUGH SATURDAY. WARM AIR ALOFT IS ATTENDANT WITH AS 500 MB
TEMPERATURES WILL BE AROUND -4 TO -5 C THE REMAINDER OF THE WEEK.
CIRCULATION AROUND THE RIDGE WILL ALSO TRANSPORT GENERALLY DRY
CONTINENTAL AIR AT MID LEVELS FROM THE EAST AND NORTHEAST LIMITING
MOISTURE INFLOW AND INSTABILITY. THUS FOR THIS WEEK PRECIPITABLE
WATER AMOUNTS WILL BE MOSTLY UNDER AN INCH WITH MOST UNSTABLE
CAPES REMAINING BELOW 500 J/KG ACROSS THE LOWLANDS. ANY EMBEDDED
DISTURBANCES WILL LIKELY BE STEERED SOUTH OF THE CWA AS WELL. THESE
FACTORS INDICATE CONTINUED WARM AND MOSTLY DRY WEATHER THROUGH
SATURDAY. THE EXCEPTION WILL BE MAINLY OVER HIGHER MOUNTAIN AREAS
WHERE UPSLOPE FLOW WILL INDUCE MORE WIDESPREAD CONVECTION.

A COLD FRONT WILL DROP SOUTHWESTWARD ACROSS THE CWA LATE SUNDAY
AND BECOME STATIONARY OVER THE AREA ON MONDAY. EASTERLY FLOW ALONG
THE FRONT WILL ADVECT LOW LEVEL MOISTURE INTO THE REGION WITH
CAPES INCREASING TO AROUND 500 J/KG. UPPER RIDGE WILL STILL EXTEND
OVER THE SOUTHERN ROCKIES BUT EXPECT CONVERGENCE/CIRCULATION ALONG
THE FRONT WILL RESULT IN SOME INCREASE IN CONVECTION SUNDAY AND
MONDAY.

&&

.AVIATION...VALID 01/00Z-02/00Z.
HIGH PRESSURE WILL RESULT IN LIGHT WINDS AND PREVAILING VFR
CONDITIONS... WITH JUST ISOLATED THUNDERSTORMS OVER THE HIGHER
TERRAIN AREAS. SKY GNLY SCT080-100 SCT-BKN 120-150 200-250
ISOLD VRB20G30KT -TSRA BKN070CB BKN120 (21Z-06Z MAINLY VCNTY MTNS).
SFC WINDS GNLY 150-200 5-10KTS.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT PERSISTS OVER NEW MEXICO AND CONTINUES TO  KEEP
TEMPERATURES ABOVE NORMAL AND PRODUCE RECORD HIGH TEMPERATURES FOR
MANY LOCATIONS. THUNDERSTORM ACTIVITY WILL AGAIN BE LIMITED ACROSS
THE BORDERLAND WITH ISOLATED STORMS DEVELOPING OVER THE AREA
MOUNTAINS THIS AFTERNOON AND ONLY SLIGHT CHANCES FOR STORMS OVER THE
LOWLANDS IN THE LATE AFTERNOON INTO THE EVENING. SIMILAR CONDITIONS
ARE EXPECTED TO PERSIST UP TO THE WEEKEND. THERE IS A CHANCE AT THIS
TIME FOR SOME COOLER TEMPERATURES AND AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY FOR LATER THIS WEEKEND INTO NEXT WEEK AS
MODELS FORECAST SOME BACKDOOR COLD FRONTS FROM THE EAST ENTERING THE
BORDERLAND. THE HAINES INDEX WILL GENERALLY RUN IN THE 5 CATEGORY
WEDNESDAY AND 3 MOST AREAS ON THURSDAY. MIN RH VALUES WILL RANGE
AROUND 15% TO 25% MOST AREAS EXCEPT AROUND 30% IN THE SACRAMENTO
MOUNTAINS BOTH WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  73  96  73 /  10  10  10  10  10
SIERRA BLANCA TX        70  96  66  94  68 /  10  10  10  10  10
LAS CRUCES              72  98  70  96  70 /  10  10  10  10  10
ALAMOGORDO              69  96  67  94  67 /  10  10  10  10  10
CLOUDCROFT              51  74  48  72  48 /  30  20  20  30  30
TRUTH OR CONSEQUENCES   68  95  66  93  66 /  20  20  20  10  10
SILVER CITY             61  88  59  86  59 /  20  20  20  20  20
DEMING                  69  96  67  94  67 /  20  10  10  10  10
LORDSBURG               69  97  67  95  67 /  20  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 31, 10:40 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT WED AUG 31 2011

NMZ022>025-030>032-TXZ055-056-011730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH PRESSURE ALOFT WILL INHIBIT THUNDERSTORM DEVELOPMENT OVER MOST
OF THE AREA. THUS THERE WILL BE ONLY SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WITH MOST STORMS
OCCURRING OVER THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL REMAIN IN PLACE THROUGH MUCH OF THIS WEEK
KEEPING STORM COVERAGE REDUCED. AS A RESULT THERE WILL BE ONLY
SLIGHT CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH MOST ACTIVITY OVER THE MOUNTAINS. VERY ISOLATED
STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND UP TO AN INCH OF RAIN.

A WEAK COLD FRONT MAY CAUSE AN INCREASE IN THUNDERSTORM COVERAGE
SUNDAY AND MONDAY WITH LOCALLY HEAVY RAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

ROGASH

Event by event

7 drought. Local standard time, as filed.

Drought, Sierra County Lakes Region

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Official NWS Observations

The Sierra County Lakes Region remained in Extreme(D3) drought through the month.

Drought, Southern Desert

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Desert forecast zone
Reported by
Official NWS Observations

The entire zone was in Extreme(D3) drought to start the month, but Southeastern Dona Ana County received some good precipitation and ended the month in Severe(D2) drought.

Drought, Southern Sacramento Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

All of the Southern Sacramento Mountains remained in Exceptional(D4) drought through the month.

Drought, Southwest Desert Mimbres Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
Official NWS Observations

All of Luna County was in Extreme(D3) drought to start the month and the western third of the county was put into Exceptional(D4) drought by the end.

Drought, Southwest Desert/Boothill

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
Official NWS Observations

With the exception of the far eastern bootheel region which was in Extreme(D3) drought, the remainder of the zone was in Exceptional(D4) drought. By the end of the month, the entire zone was in Exceptional(D4) drought.

Drought, Southwest Mountains/Lower Gila Region

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Official NWS Observations

The entire zone started out in Extreme(D3) drought. By the end of the month, the western two-thirds of Grant County was upgraded to Exceptional(D4) drought.

Drought, Tularosa Basin/Southern Desert

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Official NWS Observations

The far southwest corner of the zone started the month in Extreme(D3) drought with the remainder of the zone in Exceptional(D4) drought. By the end of the month, the extreme southwest corner of the zone was put into Severe(D2) drought while the remainder of the area remained in Extreme(D3) to Exceptional(D4) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347241, 347242, 347243, 347244, 347245, 347246, 347247.